Winter Storm, Perry
- When
- January 5, 8:00 AM CST to 8:00 PM CST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Rain changed to snow from northwest to southeast as temperatures fell in the wake of an arctic cold front. A short period of freezing rain and sleet occurred during the transition.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Rain changed to snow from northwest to southeast as temperatures fell in the wake of an arctic cold front. A short period of freezing rain and sleet occurred during the transition. Along and northwest of a line from Carbondale to Benton to Fairfield, a total of 4 to 8 inches fell. The snow fell heavily at times, reducing visibility to as low as one-quarter mile at times. Snowfall rates were around an inch per hour. Southeast of a Carbondale to Fairfield line, total snowfall was from 1 to 3 inches, except less than an inch in the Ohio River counties. Some specific snowfall accumulations included 8 inches at Mount Vernon (Jefferson County), 6 inches at Du Quoin (southeast Perry County), 6 inches at Campbell Hill (extreme northwest Jackson County), and 4 inches at Dahlgren (Hamilton County). Roads were reported to be snow-packed and slick. Gusty winds caused blowing and drifting of snow, which resulted in low visibilities. A layer of slush under the snow froze solid. A low pressure system tracked northeast from central Arkansas across the Lower Ohio Valley. Rain changed to snow on the northwest side of the low track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 5:57 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
557 AM CST Sun Jan 5 2014
.UPDATE...
ISSUED AT 557 AM CST SUN JAN 5 2014
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Tuesday)
ISSUED AT 422 AM CST SUN JAN 5 2014
The 00Z models continue to trend toward a warmer solution with the
surface low running farther northwest through our area. However,
the surface boundary has set up farther south than expected, and
temperatures are cooler than the model forecasts north of the
boundary. Suspect that snow is falling at KMVN already, as it is
at KSAR, KFAM, and KSLO. Used consensus of guidance for surface
temperature trends and changed the rain to snow at 33 degrees.
Most of west Kentucky will not see the change over until well
after noon, and there just isn't that much QPF left after that.
SLRs around 10 give an inch or two with the far southern Pennyrile
maybe less than an inch. Given the observational trends in
southern Illinois, northwestern counties may be closer to 10 inches
before it is done, so the gradient may be quite sharp to the
southeast.
Decided to push the Advisory back to the northwest to include New
Madrid and Mississippi counties in Missouri, Massac in Illinois,
and the Mississippi River counties in Kentucky, as well as
Livingston, Crittenden, Webster and Mclean. Could probably have
gone farther north to include Daviess and Spencer, but will leave
a buffer just in case that boundary gets through faster up there.
Will leave the advisory going in the far southeast due to the
extreme cold and flash freezing of wet surfaces in addition to the
minor snowfall expected. There is no change to the timing of any
of the Winter storm hazard segments.
As for the wind chills, could probably expand the warning a row of
counties farther south, but will leave it as is for now. This will
be more easily tweaked after the snow has ended. Given the rarity
of even an Advisory, the message is out there regardless of the
specific headline.
Winds will kick up significantly for a few hours right behind the
front as the surface low passes through the area. Could see some
gusts 35 to 40 mph, which is just a bit below Wind Advisory
criteria. Will continue to mention winds/wind chills in the WSW,
but will not clutter the WWA map with a Wind Advisory.
.LONG TERM...(Monday through Saturday)
ISSUED AT 422 AM CST SUN JAN 5 2014
Main concern this forecast remains the potential for more wintry
precipitation Wednesday into Thursday night, followed by rain
chances into the weekend.
Differences in model output continue to result in lower than average
confidence in precipitation type for the Wednesday/Thursday event,
though confidence is relatively high that precipitation will occur.
Upper level energy approaching from the Plains will begin to spread
moisture into the region on Wednesday, which will lead to a chance
for light snow by Wednesday afternoon. This is where the forecast
remains quite a challenge. While the GFS, ECMWF, and GEM are in
general agreement on the potential for wintry precipitation, the
thermal profiles forecast by each model are somewhat varied. These
variances continue to be concentrated around the zero isotherm, so
precipitation type remains in question. Also complicating the
forecast is the pre-existing snowpack from what falls this weekend
and its impact on temperatures. Needless to say, this forecast will
likely require substantial modification as we approach mid week.
Precipitation should start out as light snow from west to east on
Wednesday. As warmer air aloft spreads across the region from the
south Wednesday night, a mix of freezing and frozen precipitation
should become more probable. This could range from mainly snow and
sleet in the north to more freezing rain and sleet in the south. As
the warm advection pattern continues into Thursday and temperatures
slowly edge above the freezing mark, more of the precipitation
should become purely rain. Model QPF is not terribly high with any
of the mid week activity, so only light accumulations seem possible
at this point. Travel may be impacted nonetheless.
Differences in model solutions and very poor run-to-run continuity
result in very low confidence by the end of the week. Yesterday,
models were bringing another piece of upper level energy through the
area on Friday. However, models now appear to be backing off on this
scenario and delay the next chance for precipitation until Saturday
or Saturday night. I am also not at all pleased with what seems to
be an overdone conglomeration of rain chances beyond Thursday night.
However, given the procedural and collaborative elements that must
be considered, decided to leave the chance mention in for now. In
reality, much of the period from Friday through Saturday may turn
out to be overcast and drizzly, without much associated QPF. Will
fine tune as models gain a better handle through the week.
&&
.AVIATION...
ISSUED AT 557 AM CST SUN JAN 5 2014
MVFR to occasional IFR rain has set in at all sites except KOWB at
the beginning of the period. Look for the rain to intensify and
ceilings to lower into IFR range through midday at all locations.
The rain will change to snow from late morning at KCGI to late
afternoon at KOWB. Moderate snow is likely at KCGI and KPAH, but
not as certain at KEVV and especially KOWB. The period of the
heaviest snowfall will be greatest at KCGI and lowest KOWB.
Gusty northwest winds will precede the snows just a bit, and will
become very gusty for several hours from late afternoon through
much of the evening. Some gusts up to 35kts will be possible. Some
lower MVFR ceilings may linger well behind the snow, but VFR
conditions are expected at most sites overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING until 6 PM CST this evening FOR ILZ075>078-
080>086-088-089-092-093.
WIND CHILL ADVISORY from 6 PM this evening to 9 AM CST Tuesday
FOR ILZ084>094.
WIND CHILL WARNING from 6 PM this evening to 9 AM CST Tuesday
FOR ILZ075>078-080>083.
WINTER STORM WARNING from Noon today to 6 PM CST this evening
FOR ILZ087-090-091.
WINTER WEATHER ADVISORY from Noon today to 6 PM CST this evening
FOR ILZ094.
MO...WINTER STORM WARNING until 6 PM CST this evening FOR MOZ076-086-
087-100-107>111.
WIND CHILL ADVISORY from 6 PM this evening to 9 AM CST Tuesday
FOR MOZ076-086-087-100-107>112-114.
WINTER WEATHER ADVISORY from Noon today to 6 PM CST this evening
FOR MOZ112-114.
IN...WIND CHILL WARNING from 6 PM this evening to 9 AM CST Tuesday
FOR INZ081-082-085>088.
WINTER STORM WARNING from Noon today to 6 PM CST this evening
FOR INZ081-082-085>088.
KY...WIND CHILL ADVISORY from 6 PM this evening to 9 AM CST Tuesday
FOR KYZ001>022.
WINTER STORM WARNING from Noon today to 6 PM CST this evening
FOR KYZ014-018-019.
WINTER WEATHER ADVISORY from Noon today to 6 PM CST this evening
FOR KYZ001>013-015>017-020>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RP
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 507 AM CST SUN JAN 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 507 AM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT SUNDAY FOR THE EVANSVILLE TRI STATE AREA...MUCH OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. AN ADVISORY IS IN EFFECT SUNDAY AFTERNOON FOR THE REMAINDER OF THE AREA. A WIND CHILL WARNING IS IN EFFECT TONIGHT IN AREAS ALONG AND NORTH OF A DU QUOIN ILLINOIS TO ROCKPORT INDIANA LINE. SOUTH OF THIS AREA...A WIND CHILL ADVISORY IS IN EFFECT. PLEASE REFER TO THE WINTER STORM WARNING AND ADVISORY PRODUCTS FOR DETAILS ON THE SNOW AND COLD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WIND CHILL WARNING CONTINUES MONDAY THROUGH TUESDAY MORNING IN AREAS ALONG AND NORTH OF A DU QUOIN ILLINOIS TO ROCKPORT INDIANA LINE. SOUTH OF THIS AREA...A WIND CHILL ADVISORY IS IN EFFECT. PLEASE REFER TO THE WINTER STORM WARNING AND ADVISORY PRODUCTS FOR DETAILS ON THE SNOW AND COLD. THE POTENTIAL FOR A MIX OF WINTRY PRECIPITATION RETURNS WEDNESDAY INTO THURSDAY. WHILE ONLY LIGHT ACCUMULATIONS ARE EXPECTED AT THIS POINT...THE POTENTIAL FOR A MIX OF SNOW...SLEET...AND FREEZING RAIN MAY IMPACT TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF PRECIPITATION TYPE AND SNOWFALL ACCUMULATIONS WOULD BE GREATLY APPRECIATED TODAY. DRS/RJP
The national radar mosaic for the moment the first event began.
7 winter weather, 6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488800, 488799, 488801, 488802, 488803, 488804, 488810, 488808, 488809, 488811, 488805, 488806, 488807.